Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 16, 2001, 7:10 PM EDT for Johnston County, North Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 2001, 7:10 PM EDT (23:10 UTC)
- Expired
- Jun 16, 2001, 8:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:10 PM EDT | Thunderstorm Wind 50 E | Micro, NC | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 162313 SVRRAH NCC101-170015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT SAT JUN 16 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM AND FLASH FLOOD WARNING FOR... JOHNSTON COUNTY IN NORTH CAROLINA * UNTIL 815 PM EDT * AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS JOHNSTON COUNTY...DRIFTING SLOWLY SOUTH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... CLAYTON FLOWERS SELMA SMITHFIELD THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND VERY HEAVY RAIN. RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TvO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ BLAES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:58 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 16, 4:58 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 500 PM EDT FRI JUN 15 2001 WILL SEND OUT A QUICK UPDATE FOR THE ZONES WITH GREATER PRECENTAGE OF PRECIP IN THE SOUTH AND LESS AROUND THE TRIANGLE. SUBSIDENCE REGION BETWEEN THE TROUGH ACROSS THE WESTERN PIEDMONT AND REMNANTS OF ALLISON WILL MINIMIZE THE POPS IN THE TRIANGLE. .RAH...NONE JWC
In the hours before
Local storm report, Jun 16, 5:42 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
542 PM EDT SAT JUN 16 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ROCKFISH NC 1.00 INCH HAIL
06/16/01 HOKELocal storm report, Jun 16, 5:46 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
546 PM EDT SAT JUN 16 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
05 36 PM SPRING LAKE NC
06/16/01 CUMBERLAND NUMEROUS TREES BLOWN
DOWN BY DOWNBURST WINDS
PWBSpecial weather statement, Jun 16, 6:19 PM EDT, 51 minutes before
NCZ042-078-089-162315- JOHNSTON-SAMPSON-WAYNE- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 619 PM EDT SAT JUN 16 2001 ...STRONG THUNDERSTORMS BUILDING OVER JOHNSTON... SAMPSON AND WAYNE COUNTIES... CLUSTERS OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE COASTAL PLAIN THROUGH 730 PM. THE STRONGEST STORMS WILL AFFECT THE GARLAND... HARRELLS... AND CLINTON AREAS WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING. OTHER STRONG THUNDERSTORMS WILL AFFECT ROSEBORO TO SPIVEYS CORNER IN NORTHWEST SAMPSON COUNTY. IN ADDITION... MUCH OF JOHNSTON COUNTY WILL SEE STRONG THUNDERSTORMS INCLUDING BENSON... FOUR OAKS... AND THE COATS CROSSROADS REGION. ALL OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH PEA SIZED HAIL. && TAKE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. MOTORISTS SHOULD BE EXTRA CAUTIOUS DUE TO THE EXCESSIVE RUNOFF DURING THE HEAVY RAINS. BADGETT
Local storm report, Jun 16, 6:46 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
646 PM EDT SAT JUN 16 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM FORT BRAGG NC WIND DAMAGE
06/16/01 CUMBERLAND TREES BLOWN DOWN ON BRAGG
BLVD. IN ADDITION... A TREE
FELL ON A POWER POLE
CREATING POWER OUTAGES.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:00 PM EDT | Flash Flood Warning | RAH | Halifax | 3 hr |
| Jun 15, 10:48 PM EDT | Flash Flood Warning | RAH | Halifax | 3 hr |
| Jun 16, 3:05 PM EDT | Flash Flood Warning | RAH | Edgecombe | 4 hr |
| Jun 16, 5:07 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 53 min |
| Jun 16, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 44 min |
| Jun 16, 6:25 PM EDT | Flash Flood Warning | RAH | Cumberland | 2 hr |
| Jun 16, 6:47 PM EDT | Flash Flood Warning | RAH | Edgecombe | 6 hr |
| Jun 16, 7:30 PM EDT | Flash Flood Warning | RAH | Halifax | 3 hr |
| Jun 16, 7:43 PM EDT | Flash Flood Warning | RAH | Wake | 2 hr |
| Jun 16, 7:45 PM EDT | Flash Flood Warning | RAH | Nash | 3 hr |
| Jun 16, 7:51 PM EDT | Flash Flood Warning | RAH | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.